Ohio, 2018Tornado in Ohio, June 22, 2018
June 22, 2018 · NWS IWX · 1 event in 1 county or zone
A frontal boundary resided across portions of northwestern Ohio, with several boundary interactions producing increased, but localized shear in excess of 30 knots. A brief tornado was observed by several residents and confirmed by drone survey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary resided across portions of northwestern Ohio, with several boundary interactions producing increased, but localized shear in excess of 30 knots. A brief tornado was observed by several residents and confirmed by drone survey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 22, 2:57 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 22, 2:57 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
357 PM EDT Fri Jun 22 2018
.SYNOPSIS...
Issued at 348 PM EDT Fri Jun 22 2018
Scattered showers and thunderstorms will continue through this
evening, especially south of Route 30. Some locally heavy rainfall
is possible. Lower chances of showers and storms will persist into
Saturday, but mainly dry conditions are expected by Sunday. Low
temperatures tonight will drop into the lower to middle 60s. Highs
on Saturday will reach into the middle and upper 70s.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 348 PM EDT Fri Jun 22 2018
Flood potential through early evening will continue to be the
primary focus of the short term.
A couple of areas of concern today, the first across northern
portions of the area where long term TROWAL residence took place.
Favored area of forcing with this feature is beginning to lift
northward across Lower Michigan, and expecting continued
diminishing precip rates across southwest/south central Lower
Michigan through late afternoon.
The second area of concern has been south of Route 30, mainly in the
vicinity of stalled sfc trough to the north of the primary upper
low. Surface based CAPES on the order of 1000-1500 J/kg appear to
maximized across extreme southeastern areas generally along and
south of Route 24 across far northeast Indiana/northwest Ohio. A
few stronger cells across Allen OH/Putnam OH have produced very
heavy rainfall with a quick 1 to 2 inches of rain. Fortunately,
these locations do not appear to be as impacted by heavy rainfall
over the past several days. Will have to monitor for potential of
localized flooding through early evening due to slow storm
movements and possibility of some training cells. Did issue a
Flash Flood Watch earlier this afternoon which is in effect
through this evening. While potential flash flood threat is
looking more and more localized, will probably continue with this
watch late this afternoon. The watch might be cancelled early as
storm coverage should diminish sharply after 00Z or 01Z with loss
of diurnal instability.
Upper low finally lifts out for Saturday with just a weak lagging
short wave expected Saturday afternoon. Broad 1.5 inch PWAT axis
is still expected to wrap back across the southern Great Lakes,
but deeper more impressive moisture will have shifted well east of
the area by this time. Just maintained low to mid range chance
PoPs, especially for eastern locations. Additional rainfall on
Saturday is currently not expected to contribute much to ongoing
flood concerns.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 348 PM EDT Fri Jun 22 2018
2nd half of the weekend is still shaping up as pleasant with just
a low end chance of an isolated shower or storm Sunday afternoon.
Some capping issues possible with more limited moisture profiles,
so have limited PoPs to 20. Dry weather is expected Monday with
next chance of showers/storms Tuesday-Wednesday period as more
amplified upper trough tracks across the upper Midwest. Passage
of this wave should mark onset of mid/upper level height rises
and more distinct warming trend for end of the week. Highs are
expected to approach 90 again toward the end of the period,
although just how warm to go will depend on ridge amplitude with a
potential of more progressive northern stream disturbances
to periodically dampen the ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 156 PM EDT Fri Jun 22 2018
Surface boundary has slowly been creeping northward this
afternoon, with main focus of shower and thunderstorm development
along this west-east low level convergence axis generally along
and south of Route 24. The combination of slight northward
progression of this sfc trough and more pronounced upper forcing
rotating through parent upper low to the south should allow for
showers and isolated storms to reach into KFWA vicinity over next
few hours. If boundary can mix northward, should see some
improvement to higher end MVFR or possibly VFR at KFWA this
afternoon. Improvement will be slower to come by at KSBN. Much of
the showers and thunderstorms should diminish in coverage this
evening after 01Z with loss of diurnal instability, with greatest
chance of additional showers across far northeast Indiana.
Expecting conditions to deteriorate back to IFR/LIFR later tonight
due to weak gradient, sfc/near sfc moisture from heavy rain, and
weak sfc reflection tracking across the area. Conditions should
improve toward the end of this forecast valid period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until midnight EDT /11 PM CDT/ tonight for
INZ012>018-020-022>027-032>034.
MI...NONE.
OH...Flash Flood Watch until midnight EDT tonight for OHZ015-016-024-
025.
LM...NONE.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jun 22, 3:13 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
413 PM EDT Fri Jun 22 2018
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-232015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
413 PM EDT Fri Jun 22 2018 /313 PM CDT Fri Jun 22 2018/
This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.
.DAY ONE...Tonight
Scattered showers and thunderstorms are expected to continue into
tonight. Severe weather is not expected, but areas south and east of
US 24 could see gusty winds within any stronger storms that develop
into the early evening. Otherwise, the primary threat will be heavy
rain and localized flooding, particularly along area rivers and
streams or in areas that have received greater rainfall amounts over
the past 36 hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms are possible on Saturday, and again Tuesday
night through Thursday.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-232015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
413 PM EDT Fri Jun 22 2018
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Tonight
Showers and thunderstorms are possible into this evening. Strong to
severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance for thunderstorms Tuesday night through Thursday
afternoon.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Local storm report, Jun 22, 12:50 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 3 W SILVER LAKE 41.64N 85.12W
06/22/2018 STEUBEN IN TRAINED SPOTTER
WATER COVERING ROADS ON COUNTY ROAD 250S
BETWEEN COUNTY ROADS 700W AND 800W.
&&
NDMLocal storm report, Jun 22, 1:34 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM FLOOD 4 SSW FLINT 41.64N 85.15W
06/22/2018 STEUBEN IN TRAINED SPOTTER
WATER COVERING SEVERAL COUNTY ROADS WEST OF
ANGOLA.
&&
MCSSpecial weather statement, Jun 22, 3:48 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
448 PM EDT FRI JUN 22 2018
INZ025-026-222115-
Huntington-Wells-
448 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGTON AND
CENTRAL WELLS COUNTIES...
At 448 PM EDT, a strong thunderstorm was located near Markle, or 10
miles west of Bluffton, moving north at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rockford and Plum Tree.
This includes Interstate 69 in Indiana between mile markers 277 and
284.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4069 8530 4071 8545 4081 8541 4078 8525
TIME...MOT...LOC 2048Z 192DEG 12KT 4073 8537
Brown
Local storm report, Jun 22, 4:14 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN GEORGETOWN 41.73N 86.23W
06/22/2018 M3.40 INCH ST. JOSEPH IN PUBLIC
STORM TOTAL RAINFALL OVER PAST 2 DAYS.
&&
SLLLocal storm report, Jun 22, 5:09 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD BLUFFTON 40.74N 85.17W
06/22/2018 WELLS IN TRAINED SPOTTER
REPORTS OF 6-8" WATER FLOWING ACROSS ROADS
IN DOWNTOWN BLUFFTON. CARS STRANDED ON WILEY
RD. MAN HOLE COVERS LIFTED OFF OF CITY
STREETS. STATE ROAD 1 IN BLUFFTON IS BEING
CLOSED NEAR HOSPITAL DUE TO HIGH WATER.
&&
SLLSpecial weather statement, Jun 22, 5:41 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
641 PM EDT FRI JUN 22 2018
OHZ024-222315-
Van Wert-
641 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VAN WERT COUNTY...
At 640 PM EDT, a strong thunderstorm was located 7 miles northwest of
Rockford, or 10 miles southeast of Decatur, moving north at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Willshire, Wren, Dull, Schumm, Abanaka and Glenmore.
&&
LAT...LON 4085 8480 4083 8460 4073 8467 4073 8480
TIME...MOT...LOC 2240Z 200DEG 9KT 4076 8476
Brown
Tornado, Van Wert
- When
- June 22, 5:51 PM EST to 5:55 PM EST
- Where
- Van Wert County, 1.87 mi SSW of Van Wert Circle S Ar to 1.86 mi WSW of Van Wert Circle S Ar
- Rating
- EF0
- Path length
- 1.05 mi
- Path width
- 180 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.795, -84.545
The tornado began in a cornfield just to the southeast|of the intersection of Mendon and Wren-Landeck Roads. Some shingle |damage and a few downed large branches were noted at a residence along |the path of the tornado as it tracked northwest. The tornado |continued into another cornfield before dissipating in a tree line. |Damage to a single tree was noted in the front of this tree line at |the end of the tornado path. Maximum wind speeds were likely in the 60 to 65 mph range.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 22 to 23, 20182 deaths · 6 events
- Tornadoes and Damaging Winds in Alabama, June 22, 20183 injured · $2,000 · EF2 · 25 events
- Damaging Winds in Mississippi, June 22, 20181 injured · $589,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 22, 2018$134,000 · 1 in hail · 20 events
- Flash Flooding and Hail in Arkansas, June 22 to 24, 2018$58,000 · 1.25 in hail · 34 events
- Tornado and Damaging Winds in Georgia, June 22, 2018$119,000 · EF0 · 19 events
- Hail and Damaging Winds in Oklahoma, June 22 to 23, 2018$32,000 · 1.25 in hail · 42 events
- Damaging Winds in Tennessee, June 22, 2018$120,000 · 70 kt wind · 5 events
- Tornado and Flood in Texas, June 22, 20181 injured · EF0 · 40 events
- Damaging Winds in Virginia, June 22, 2018$40,000 · 60 kt wind · 10 events
- Flash Flooding and Flooding in Virginia, June 22, 2018$10,000 · 24 events
- Hail and Damaging Winds in Louisiana, June 22, 2018$24,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771887.